Alert archive / California / Gale Watches in 2018
Gale Watch 26, NWS Eureka, CA
NWS Eureka, CA issued this gale watch at Nov 20, 2018, 2:42 PM PST. It took effect at Nov 22, 2018, 7:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 20, 2018, 2:42 PM PST (22:42 UTC)
- In effect from
- Nov 22, 2018, 7:00 AM PST
- Expired
- Nov 21, 2018, 9:04 AM PST
- In force
- Issued by
- NWS Eureka, CA
The text
As transmitted.
671 WHUS76 KEKA 202242 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 242 PM PST Tue Nov 20 2018 PZZ470-210645- /O.CON.KEKA.SC.Y.0094.181120T2300Z-181121T2300Z/ /O.NEW.KEKA.GL.A.0026.181122T1500Z-181123T0000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 242 PM PST Tue Nov 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Thursday morning through Thursday afternoon. * WINDS...Southerly winds will increase this afternoon and peak early Wednesday morning at 20 to 25 kt with gusts to 30 kt. * WAVES/SEAS...Steep short period waves will build to around 9 feet by early Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ475-210645- /O.CON.KEKA.SC.Y.0094.181120T2300Z-181121T2300Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 242 PM PST Tue Nov 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... * WINDS...Southerly winds will increase this afternoon and peak early Wednesday morning at 20 to 25 kt with gusts to 30 kt. * WAVES/SEAS...Steep short period waves will build to around 8 feet by early Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-210645- /O.CON.KEKA.SC.Y.0094.181121T1000Z-181121T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 242 PM PST Tue Nov 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 3 PM PST WEDNESDAY... * WINDS...Southerly winds will increase this afternoon and peak Wednesday morning at 15 to 25 kt. * WAVES/SEAS...Steep short period waves will build to around 7 feet by Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
3 follow-up statements
791 WHUS76 KEKA 210459 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 859 PM PST Tue Nov 20 2018 PZZ470-211300- /O.CON.KEKA.SC.Y.0094.000000T0000Z-181121T2300Z/ /O.CON.KEKA.GL.A.0026.181122T1500Z-181123T0000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 859 PM PST Tue Nov 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... ...GALE WATCH REMAINS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... * WINDS...Southerly winds will increase tonight and peak early Wednesday morning at 20 to 25 kt with gusts to 30 kt. * WAVES/SEAS...Steep short period waves will build to around 9 feet by early Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ475-211300- /O.CON.KEKA.SC.Y.0094.000000T0000Z-181121T2300Z/ Cape Mendocino to Pt Arena 10 to 60 nm- 859 PM PST Tue Nov 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST WEDNESDAY... * WINDS...Southerly winds will increase tonight and peak early Wednesday morning at 20 to 25 kt with gusts to 30 kt. * WAVES/SEAS...Steep short period waves will build to around 8 feet by early Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ455-211300- /O.CON.KEKA.SC.Y.0094.181121T1000Z-181121T2300Z/ Cape Mendocino to Pt Arena out 10 nm- 859 PM PST Tue Nov 20 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 AM TO 3 PM PST WEDNESDAY... * WINDS...Southerly winds will increase tonight and peak Wednesday morning at 15 to 25 kt. * WAVES/SEAS...Steep short period waves will build to around 7 feet by Wednesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
596 WHUS76 KEKA 211046 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 246 AM PST Wed Nov 21 2018 PZZ470-211900- /O.EXT.KEKA.SC.Y.0094.000000T0000Z-181122T0900Z/ /O.EXT.KEKA.GL.A.0026.181122T1500Z-181122T2300Z/ Pt St George to Cape Mendocino 10 to 60 nm- 246 AM PST Wed Nov 21 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST THURSDAY... ...GALE WATCH NOW IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... * WINDS...Southerly winds will peak this morning at 20 to 25 kt with few gusts to 35 kt. Winds will diminish this afternoon and tonight before increasing to gales on Thursday. * WAVES/SEAS...Steep short period waves will build to around 9 feet by this morning. These will drop below 6 feet late tonight before building again on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PZZ455-475-211900- /O.EXT.KEKA.SC.Y.0094.000000T0000Z-181122T0900Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 246 AM PST Wed Nov 21 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 AM PST THURSDAY... * WINDS...Southerly winds will peak this morning at 15 to 25 kt with few gusts to 35 kt. Winds will diminish this afternoon and tonight before increasing to near gales on Thursday. * WAVES/SEAS...Steep short period waves will build to 6 to 8 feet this morning. These will drop below 6 feet late tonight before building again on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ450-211900- /O.EXB.KEKA.GL.A.0026.181122T1800Z-181123T0200Z/ Pt St George to Cape Mendocino out 10 nm- 246 AM PST Wed Nov 21 2018 ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON... The National Weather Service in Eureka has issued a Gale Watch, which is in effect from Thursday morning through Thursday afternoon. * WINDS...Southerly winds will peak this morning at 15 to 20 kt. Winds will diminish this afternoon and tonight before increasing to on Thursday. A period of gale force gusts is likely around midday. * WAVES/SEAS...Steep short period waves will build to around 5 feet this morning. These will build again on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased, but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$
857 WHUS76 KEKA 211704 MWWEKA Urgent - Marine Weather Message National Weather Service Eureka CA 904 AM PST Wed Nov 21 2018 PZZ470-220115- /O.CON.KEKA.SC.Y.0094.000000T0000Z-181122T0900Z/ /O.UPG.KEKA.GL.A.0026.181122T1500Z-181122T2300Z/ /O.NEW.KEKA.GL.W.0031.181122T1500Z-181123T0000Z/ Pt St George to Cape Mendocino 10 to 60 nm- 904 AM PST Wed Nov 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST THURSDAY... ...GALE WARNING IN EFFECT FROM 7 AM TO 4 PM PST THURSDAY... The National Weather Service in Eureka has issued a Gale Warning, which is in effect from 7 AM to 4 PM PST Thursday. The Gale Watch is no longer in effect. * WINDS...Southerly winds will peak this morning at 20 to 25 kt with few gusts to 35 kt. Winds will diminish this afternoon and tonight before increasing to gales on Thursday. * WAVES/SEAS...Steep short period waves will build to around 9 feet by this morning. These will drop below 6 feet late tonight before building again on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$ PZZ450-220115- /O.UPG.KEKA.GL.A.0026.181122T1800Z-181123T0200Z/ /O.NEW.KEKA.GL.W.0031.181122T1800Z-181123T0000Z/ Pt St George to Cape Mendocino out 10 nm- 904 AM PST Wed Nov 21 2018 ...GALE WARNING IN EFFECT FROM 10 AM TO 4 PM PST THURSDAY... The National Weather Service in Eureka has issued a Gale Warning, which is in effect from 10 AM to 4 PM PST Thursday. The Gale Watch is no longer in effect. * WINDS...Southerly winds will peak this morning at 15 to 20 kt. Winds will diminish this afternoon and tonight before increasing to on Thursday. A period of gale force gusts is likely around midday. * WAVES/SEAS...Steep short period waves will build to around 5 feet this morning. These will build again on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PZZ455-475-220115- /O.CON.KEKA.SC.Y.0094.000000T0000Z-181122T0900Z/ Cape Mendocino to Pt Arena out 10 nm- Cape Mendocino to Pt Arena 10 to 60 nm- 904 AM PST Wed Nov 21 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST THURSDAY... * WINDS...Southerly winds will peak this morning at 15 to 25 kt with few gusts to 35 kt. Winds will diminish this afternoon and tonight before increasing to near gales on Thursday. * WAVES/SEAS...Steep short period waves will build to 6 to 8 feet this morning. These will drop below 6 feet late tonight before building again on Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 21 to 33 knots are expected to produce hazardous wave conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Nov 20, 4:43 AM PST, 9 hours 59 minutes earlier.
Area forecast discussion, Nov 20, 4:43 AM PST, 9 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
443 AM PST Tue Nov 20 2018
.SYNOPSIS...Dry, mild, and hazy conditions will continue through
this evening with breezy southeasterly ridge top winds developing. Significant
rains will return to the area late this evening and persist
through Friday with breezy southerly winds.
&&
.DISCUSSION...Poor air quality and hazy conditions will continue
for just one more day before widespread rain returns to the area
late this evening into early tomorrow morning. Ahead of this cold
front, southerly winds will begin to increase across the area. A
few RAWS sites such as Kneeland, Cooskie Mountain, and Ship
Mountain have begun reporting southeasterly winds near 20 mph
early this morning. These winds will continue to increase as we
go through the day. With the enhanced southeasterly winds some
downsloping may become evident for the Humboldt Bay area which may
warm temperatures into the low to mid 60's.
Significant precipitation will return to the North coast late
this evening and last into Wednesday. Widespread light to moderate
rain will lead to half an inch to an inch of precipitation area
wide. Once the front slides by a more convective situation will
develop as cold temperatures aloft move in. With this showery
activity a modest amount of MUCAPE along with steep lapse rates
mean that a few lightning strikes may be possible across the
waters and coastal locations. Any thunderstorm or stronger shower
that develops would be capable of producing gusty localized
winds due to the fairly strong winds aloft and unstable profile.
With the cold airmass aloft the stronger showers may also produce
some small hail.
The heaviest batch of precipitation is expected to move north to
south during the afternoon of Thanksgiving day into Friday morning.
Current indications are that a moisture plume will be oriented
perpendicular to our coastline which will help to enhance rainfall
totals on the windward (Ocean) side of coastal mountains. Latest
model guidance has increased the IVT amounts within this system as
well as the residence time over our area to approximately 24
hours which means even heavier precipitation can be expected than
originally thought. From Thursday afternoon to Friday morning
most locations can expect to see upwards of 2 inches of
precipitation. Areas with favorable topography could see totals
during this time period upwards of 6 inches. Fortunately, rivers
and streams are currently running well below normal so they will
be able to handle a lot of this rain however some urban or small
creek flooding may be possible. For mountain locations, it
appears that snow levels will remain above 5000 feet during this
event which means only Scott Mountain Pass on Hwy 3 will see
accumulating snow.
Strong southerly winds will also peak Thursday afternoon and evening
with area ridges experiencing gusts in excess of 35 mph. Since this
is the first strong southerly wind event of the season these winds
may bring some tree limbs down and cause sporadic power outages,
therefore a wind advisory may be required.
Looking into the long term the active weather pattern appears to continue
as weak disturbances continue to impact our area this weekend and
into early next week. While exact timing and strength is still a
bit in question it appears only minimal impacts will be
associated with these features. /WCI
&&
.AVIATION...Southeast winds ahead of a cold front are keeping most
of the area VFR this morning. There is is still some lingering haze
in the Ukiah area, but farther north the vis has lifted to VFR.
Southeast winds have increased over the higher elevations this
morning and this will expand to include most areas this afternoon.
Speeds are expected to only reach around 10 kt with some gusts to 15
or possibly as high as 20 kt this evening. Rain is expected to start
at KCEC shortly before 12Z and will likely be after 12Z for KACV and
even later for KUKI. MKK
&&
.MARINE...Currently the seas are fairly quiet across the area this
morning. There is a swell of around 2 to 3 feet at 11 seconds. An
approaching cold front has just started to increase the southerly
winds in the outer waters. The winds are expected to increase to 10
to 20 kt this afternoon. These will continue to increase tonight,
peaking Wednesday morning. A few gale force gusts are possible in
the northern outer waters, but most areas will peak at 25 to 30 kt.
The winds will generally be out of the south to southeast and this
will limit the waves building in the northern inner waters (zone
450)and it will be protected somewhat from the winds. For now have
held off on issuing a small craft advisory for the zone 450.
Late Wednesday afternoon and evening the winds will diminish for the
most part so have end the small craft advisory. There will be
showers around and these could bring down some stronger winds to the
surface. Local gusts to 30 mph are possible in the heavier showers.
The next system moves into the area Thursday afternoon and Thursday
night. Models continue to show this system as stronger than the
first. The northern outer waters (zone 470) are looking more like
there will be gales or at least gale force gusts. This may need a
gale watch, but will wait for a few more model runs to make sure the
models are consistent.
In addition to the winds a large swell is expected to build into the
waters starting Tuesday night. Initially it is expected to around 3
feet at 16 seconds on Wednesday. The current ENP run shows this
building to 7 to 9 feet at 12 seconds on Thursday afternoon.
Thursday night and Friday the winds increase and the wind driven
waves will combine with the swell for total wave heights of around
12 to 14 feet at 12 to 14 seconds. Saturday the winds will diminish
and the waves will become less steep.
Models continue to struggle with the timing of a weak system over
the weekend. The ECMWF has a weak system on Sunday bringing light
southerly winds while the 06Z GFs brings this system in on
Tuesday and has light northerly winds on the weekend. MKK
&&
.FIRE WEATHER...A dry air mass with breezy southeasterly ridge top winds
will lead to elevated to locally critical fire weather conditions
today ahead of an approaching cold front. Humidity will increase
rapidly tonight, as the first round of significant wetting rains
return to the area. The strongest winds and heaviest rain will
occur Thursday afternoon into Friday morning.
&&
.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for CAZ102-103-109-
112.
Flash Flood Watch from Wednesday afternoon through Friday
morning for CAZ107-110-113.
NORTHWEST CALIFORNIA COASTAL WATERS...Small Craft Advisory from 3 PM this afternoon to 3 PM PST
Wednesday for PZZ470-475.
Small Craft Advisory from 2 AM to 3 PM PST Wednesday for PZZ455.
&&
Visit us at http://www.weather.gov/eureka
Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka
For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.pngHazardous weather outlook, Nov 20, 1:41 PM PST, 1 hour 1 minute before
Hazardous Weather Outlook National Weather Service Eureka CA 141 PM PST Tue Nov 20 2018 CAZ102-104>106-108-109-111-112-212145- Del Norte Interior-Southwestern Humboldt-Northern Humboldt Interior- Southern Humboldt Interior-Southern Trinity-Mendocino Coast- Northeastern Mendocino Interior-Southwestern Mendocino Interior- 141 PM PST Tue Nov 20 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect through Wednesday afternoon. Significant rainfall and strong winds will occur Thursday and Friday. Falling rocks on mountain roads, rapid rises on area creeks and streams, and locally slippery road conditions due to oil buildup will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ101-103-212145- Coastal Del Norte-Northern Humboldt Coast- 141 PM PST Tue Nov 20 2018 This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Significant rainfall and strong winds will occur Thursday and Friday. Falling rocks on mountain roads, rapid rises on area creeks and streams, and locally slippery road conditions due to oil buildup will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CAZ107-110-113-212145- Northern Trinity-Northwestern Mendocino Interior- Southeastern Mendocino Interior- 141 PM PST Tue Nov 20 2018 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY... ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING... This hazardous weather outlook is for northwest California. .DAY ONE...This afternoon and tonight. A Wind Advisory is currently in effect late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Wind Advisory is currently in effect through Wednesday afternoon. A Flash Flood Watch is currently in effect Wednesday through Friday. Significant rainfall and strong winds will occur Thursday and Friday. Falling rocks on mountain roads, rapid rises on area creeks and streams, and locally slippery road conditions due to oil buildup will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Eureka, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 2:37 AM PST | Small Craft Advisory | EKA | 52 hr | |
| Nov 20, 2:50 PM PST | Wind Advisory | EKA | Del Norte, Humboldt, Mendocino, Trinity | 23 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.